Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 47, NWS Shreveport, LA

February 20, 1997Ouachita Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 20, 1997, 11:54 PM CST for Ouachita Parish, Louisiana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 1997, 11:54 PM CST (05:54 UTC)
Expired
Feb 21, 1997, 12:45 AM CST
In force
51 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Ouachita Parish, LA

The radar

The Shreveport radar (KSHV), 158 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 12:10 AM CSTThunderstorm Wind 60Monroe, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 20, 7:30 PM CSTTornado WatchSPC6 hr
Feb 20, 11:45 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
1.9
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 210555 RRA
SVRSHV
LAC073-210645-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 PM CST THU FEB 20 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 AM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST LOUISIANA
 
   ...OUACHITA PARISH
 
AT 1150 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
IN WESTERN OUACHITA PARISH MOVING EAST AT 20 MPH. THESE THUNDERSTORMS
WILL LIKELY CONTAIN DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
THUNDERSTORMS WILL MOVE INTO THE MONROE LA AREA BY 1205 AM CST.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 8:27 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 20, 8:27 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 PM CST THU FEB 20 1997

SQUALL LINE ASSOCIATED WITH UPR LVL DYNAMICS CONTG TO WORK ITS WAY
SLOWLY ACRS CWA THIS EVNG. LATEST SFC ANALYSIS INDICATES SFC BOUNDARY
STILL FAR TO THE WEST ACRS CNRL TX. ANOTHER ROUND OF SHWRS AND TSTMS
SHUD ACCOMPANY THIS BOUNDARY LATE TONIGHT WHEN CDFNT PRESSING S ACRS
W TX AND WRN OK PICKS UP THIS BOUNDARY AND CARRIES IN E.

NEED TO MAINTAIN MENTION OF PCPN ACRS E TX AND SE OK MAINLY AFTER
MIDNIGHT NOW WHILE PCPN CONTS THRU MIDNIGHT AR AND LA. THERE WILL BE
BRIEF PERIOD OF NO PCPN ACRS AR AND LA LATE TONIGHT BUT MORE PCPN
EXPECTED BEFORE SUNRISE FRI.

OTHERWISE DONT SEE ANY NEED TO MAKE MAJOR CHANGES TO GOING FCSTS.

18

In the hours before

Local storm report, Feb 20, 10:25 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1025 PM CST THU FEB 20 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0800 PM    MT PLEASANT               TX   HEAVY RAINFALLL
02/20/97   TITUS                          ENDING 800 PM 3.96 INCHES

0700 PM    3 W VALLIENT              OK   HEAVY RAINFALL
02/20/97   MCCURTAIN                      REPORTED BY COOP OBSERVER
                                          2.65 INCHES

0700 PM    IDABEL                    OK   HEAVY RAINFALL
02/20/97   MCCURTAIN                      REPORTED BY COOP OBSERVER
                                          2.70 INCHES...1.30 REPORTED
                                          1 1/2 HOURS.

0700 PM    BATTIEST                  OK   HEAVY RAINFALL
02/20/97   MCCURTAIN                      REPORTED BY COOP OBSERVER
                                          3-7 PM  1.36 INCHES WITH
                                          HEAVY RAIN CONTINUING.

0640 PM    BROKEN BOW                OK   HEAVY RAINFALL
02/20/97   MCCURTAIN                      REPORTED BY COOP OBSERVER
                                          BETWEEN 5-640 PM 1.66
                                          INCHES.

0700 PM    TYLER                     TX   HEAVY RAINFALL
02/20/97   SMITH                          REPORTED BY COOP OBSERVER
                                          1.87 INCHES.

0800 PM    LUFKIN                    TX   FLOODING
02/20/97   ANGELINA                       CARS STALLED...BRIDGE
                                          COLLAPSED AND ROAD
                                          BARRICADED.

0800 PM    12 S MINEOLA              TX   HEAVY RAINFALL
02/20/97   WOOD                           12 HOUR TOTAL  2.08 INCHES.

1000 PM    HALLSVILLE                TX   HEAVY RAINFALL
02/20/97   HARRISON                       REPORTED BY COOP OBSERVER
                                          1.33 INCHES ENDING 1000 PM.

SIX
Local storm report, Feb 20, 10:47 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1025 PM CST THU FEB 20 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0800 PM    MT PLEASANT               TX   HEAVY RAINFALLL
02/20/97   TITUS                          ENDING 800 PM 3.96 INCHES

0700 PM    3 W VALLIENT              OK   HEAVY RAINFALL
02/20/97   MCCURTAIN                      REPORTED BY COOP OBSERVER
                                          2.65 INCHES

0700 PM    IDABEL                    OK   HEAVY RAINFALL
02/20/97   MCCURTAIN                      REPORTED BY COOP OBSERVER
                                          2.70 INCHES...1.30 REPORTED
                                          1 1/2 HOURS.

0700 PM    BATTIEST                  OK   HEAVY RAINFALL
02/20/97   MCCURTAIN                      REPORTED BY COOP OBSERVER
                                          3-7 PM  1.36 INCHES WITH
                                          HEAVY RAIN CONTINUING.

0640 PM    BROKEN BOW                OK   HEAVY RAINFALL
02/20/97   MCCURTAIN                      REPORTED BY COOP OBSERVER
                                          BETWEEN 5-640 PM 1.66
                                          INCHES.

0700 PM    TYLER                     TX   HEAVY RAINFALL
02/20/97   SMITH                          REPORTED BY COOP OBSERVER
                                          1.87 INCHES.

0800 PM    LUFKIN                    TX   FLOODING
02/20/97   ANGELINA                       CARS STALLED...BRIDGE
                                          COLLAPSED AND ROAD
                                          BARRICADED.

0800 PM    12 S MINEOLA              TX   HEAVY RAINFALL
02/20/97   WOOD                           12 HOUR TOTAL  2.08 INCHES.

1000 PM    HALLSVILLE                TX   HEAVY RAINFALL
02/20/97   HARRISON                       REPORTED BY COOP OBSERVER
                                          1.33 INCHES ENDING 1000 PM.

SIX
Local storm report, Feb 20, 10:50 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1050 PM CST THU FEB 20 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0800 PM    MT PLEASANT               TX   FLOODING
02/20/97   TITUS

SIX
Local storm report, Feb 20, 10:53 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1050 PM CST THU FEB 20 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

0800 PM    MT PLEASANT               TX   FLOODING
02/20/97   TITUS

SIX
Local storm report, Feb 20, 11:37 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1137 PM CST THU FEB 20 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

1015 PM    ARCADIA                   LA   WIND DAMAGE
02/20/97   BIENVILLE                      POWER LINES BLOWN DOWN

1010 PM    TAYLOR                    LA   WIND DAMAGE
02/20/97   BIENVILLE                      POWER LINES BLOWN DOWN

1040 PM    10 NW FARMERVILLE         LA   WIND DAMAGE
02/20/97   UNION                          TREES AND POWER LINES DOWN
                                          OVER WESTERN PARTS OF
                                          PARISH

1030 PM    15 W EL DORADO            AR   WIND DAMAGE
02/20/97   UNION                          STREET SIGNS AND TREES
                                          BLOWN DOWN

1030 PM    DUBACH                    LA   WIND DAMAGE
02/20/97   LINCOLN                        TREES AND POWER LINES
                                          BLOWN DOWN
Local storm report, Feb 20, 11:39 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1137 PM CST THU FEB 20 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

1015 PM    ARCADIA                   LA   WIND DAMAGE
02/20/97   BIENVILLE                      POWER LINES BLOWN DOWN

1010 PM    TAYLOR                    LA   WIND DAMAGE
02/20/97   BIENVILLE                      POWER LINES BLOWN DOWN

1040 PM    10 NW FARMERVILLE         LA   WIND DAMAGE
02/20/97   UNION                          TREES AND POWER LINES DOWN
                                          OVER WESTERN PARTS OF
                                          PARISH

1030 PM    15 W EL DORADO            AR   WIND DAMAGE
02/20/97   UNION                          STREET SIGNS AND TREES
                                          BLOWN DOWN

1030 PM    DUBACH                    LA   WIND DAMAGE
02/20/97   LINCOLN                v        TREES AND POWER LINES
                                          BLOWN DOWN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 8:35 PM CSTSevere Thunderstorm WarningSHVBossier40 min
Feb 20, 8:44 PM CSTSevere Thunderstorm WarningSHVWebster61 min
Feb 20, 8:51 PM CSTFlash Flood WarningSHVBossier, Caddo, Webster3 hr
Feb 20, 9:20 PM CSTSevere Thunderstorm WarningSHVClaiborne55 min
Feb 20, 9:51 PM CSTSevere Thunderstorm WarningSHVBienville69 min
Feb 20, 10:02 PM CSTSevere Thunderstorm WarningSHVLincoln58 min
Feb 20, 10:12 PM CSTSevere Thunderstorm WarningSHVUnion63 min
Feb 20, 10:16 PM CSTSevere Thunderstorm WarningSHVClaiborne29 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.